Discussions By Condition: Cancer

Tests Inconclusive but my elderly father has a diagnosis of pancreatic cancer?

Posted In: Cancer 0 Replies
  • Posted By: LauraG
  • March 3, 2013
  • 02:59 AM

Hi there and thank you for taking the time to read. I am hoping someone can help me with some advice and/or some insight.

My elderly father (74) had been to the hospital for some sort of illness. I'm still not quite sure what it was. He had been weak, pale and confused. But he spent a week in the hospital to recover and undergo some tests.

Test results were inconclusive but there were tumors found. There is an oncologist that is telling us it's pancreatic cancer. Then there were tumors found on the liver...lots of them, one of them being about the size of an orange. So when they did the biopsy how is it that they missed the 'diseased' tissue and only were able to get healthy tissue?

The oncologist has written hospice into the picture..not that he's willing to use this service.

So my family (three of us adult kids...two of which are doing the bulk of the home care/meal prep) aren't seeing much in the way of symptoms of pancreatic cancer...well at least I'm not.

He was prescribed Ativan for anxiety. He was always very anxious anyway. But with this inconclusive diagnosis, all I see is him being tired all the time...and I think it's all the Ativan. When he comes out of the Ativan fog he is alert and very close to the same guy he was before he got sick...intelligent, sense of humor, etc.

So I'm beginning to think it's all the ativan, at least when it comes to the fatigue. The only thing I see that's of any concern is edema in his lower legs and feet. His appetite is full on...something that is supposed to be lost when someone has PC. The only "pain" he reports up to this point is the "pins and needles" feeling in his legs and feet. This does cause him to be off balance at times, but again I notice when he's alert, his balance is pretty good.

I seem to be the only one in my family who thinks his constant tiredness and sleeping is from the Ativan. Everyone else believes it's because his liver isn't processing food the way it should and generally he does fall asleep after meals pretty quickly. But I think that might also be the times he's taking the Ativan.

He's foregone chemo and I can't blame him for that anyway, since tests are inconclusive anyway. It's also a bit suspicious to me also that the onc isn't pushing chemo. Isn't that what oncologists do?

Despite the intelligence and sense of humor mentioned above, he has always been, well let's just say not a very nice person. So even though something like this is trying anyway, it's even more so right now. I understand that when someone is in pain and/or as they get older their brain is effected and they become "meaner" or say things they wouldn't say. But this man has always been like that. So it's tough to differentiate and tough to take.

I don't mind helping him through this if he's really sick. But if I'm compounding my stress by stopping my life in many ways to care for him so he can sit around for the next however many years taking ativan so he can sleep through a depression, then that I have a problem with.

I don't mean to sound callous but I'm exhausted. Any advice, insight or experiences shared would be so helpful. Also, if you have any other questions or clarity please feel free to ask.
Thank you.

Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.